New York, 2012

High Wind in New York, December 21, 2012

December 21, 2012 · NWS OKX · 2 events in 2 counties and zones

A strong cold front approached from the west and moved across the area. High winds occurred across portions of New York City, resulting in localized damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front approached from the west and moved across the area. High winds occurred across portions of New York City, resulting in localized damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 21, 12:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 21, 12:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1233 AM EST FRI DEC 21 2012

.SYNOPSIS...
AS STRONG LOW PRESSURE MOVES ACROSS THE GREAT LAKES REGION...A
SECONDARY LOW WILL DEVELOP OVER THE MID ATLANTIC COASTAL PLAIN AND
PASS TO THE NORTHWEST...DRIVING A STRONG COLD FRONT ACROSS FRIDAY
MORNING WITH STRONG WINDS AND HEAVY RAIN. THIS SECOND LOW WILL
CONTINUE TO INTENSIFY AND MOVE NORTHEAST INTO THE SAINT LAWRENCE
RIVER VALLEY AND NORTHERN NEW ENGLAND FRIDAY NIGHT INTO
SATURDAY...THEN INTO THE CANADIAN MARITIMES ON SUNDAY. HIGH
PRESSURE WILL BUILD BEHIND THE LOW SUNDAY NIGHT AND MONDAY. A WEAK
LOW WILL PASS TO THE SOUTH CHRISTMAS EVE. ANOTHER STORM WILL
APPROACH FROM THE SOUTH WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
JUST SOME MINOR CHANGES WITH THIS UPDATE TO ACCOUNT FOR THE
TIMING OF RAINFALL. OTHERWISE...THE REST OF THE FORECAST IS ON
TRACK. THE HIGH WIND WARNING AND WIND ADVISORIES REMAIN IN EFFECT.

RAIN WILL CONTINUE TO INCREASE IN COVERAGE WEST TO EAST ACROSS THE
FORECAST AREA THROUGH THE NIGHT.

OBS OVER THE SOUTHEAST SHOW THAT SECONDARY CYCLOGENESIS HAS TAKEN
PLACE OVER SW VA AND NW NC...WITH STRONG PRESSURE FALLS TO THE
NORTHEAST...AS A STRONG UPPER JET ROUNDS THE BASE OF A NEGATIVELY
TILTED TROUGH FROM THE UPPER GREAT LAKES TO THE SRN APPALACHIANS.
THIS SECONDARY CYCLOGENESIS WILL ALSO AID DEVELOPMENT OF A 65-75
KT LOW LEVEL JET OVER THE MID ATLANTIC REGION...THAT SHOULD RIDE
UP INTO NYC METRO AND COASTAL SECTIONS THIS MORNING. SE WINDS
WILL GRADUALLY INCREASE OVERNIGHT...AND BECOME THEIR STRONGEST
TOWARD DAYBREAK AND THROUGH THE MORNING AS THE LLJ MOVES ACROSS.
SFC OBS WELL TO THE SOUTH EARLIER TONIGHT SHOWED AT LEAST 75
PERCENT OF THE EXISTING LLJ AT THAT POINT DESPITE A WEAK LOW LEVEL
INVERSION...AND THIS LOOKS REASONABLE FOR OUR CWA AS LOW LEVEL WAA
CONTINUES AND MAINTAINS MARGINAL LOW LEVEL INSTABILITY OR NEUTRAL
STABILITY. STRONGEST WINDS WILL MOST LIKELY OCCUR WITH A HEAVY
RAIN BAND ACCOMPANYING COLD FROPA AS PRE-FRONTAL PW INCREASES TO
1.0-1.5 INCHES...WHICH WILL AID DOWNWARD MOMENTUM TRANSFER...
ESPECIALLY NEAR SOUTH FACING COASTLINES AND IN THE NYC METRO AREA.

THE SYNOPTIC SETUP BEARS SIMILARITIES TO OTHER HIGH WIND EVENTS...
INCLUDING JAN 18 2006...JAN 25 2010 AND DEC 1 2010...ADDING TO FCST
CONFIDENCE.

PCPN WILL SLOWLY DIMINISH FROM WEST TO EAST IN THE AFTERNOON...AS
THE COLD FRONT PUSHES THROUGH AND DRIER AIR SLOWLY MOVES IN. COLD
AIR ADVECTION BEHIND THE FRONT WILL ALSO PUSH IN COOLER
TEMPS...WHICH COULD PRODUCE A RAIN/SNOW MIX LATE FRIDAY AFTERNOON
WITH TEMPS DROPPING.

WINDS WILL SHIFT TO THE SOUTHWEST BEHIND THE FRONT BY FRI
AFTERNOON... WITH GUSTS UP TO 30 KT STILL POSSIBLE.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
THE LOW SETS UP OVER THE EASTERN GREAT LAKES REGION...WHILE THE
UPPER LEVEL CLOSED LOW REMAINS IN PLACE OVER THE NORTHEAST. SLIGHT
CHC POPS REMAIN IN PLACE FOR THE NIGHT...BUT WITH COOLER...DRIER
AIR MOVING IN...NOT EXPECTING MUCH IN THE FORM OF QPF. A STRONG
WIND GRADIENT COMBINED WITH CAA WILL KEEP GUSTY WINDS IN PLACE FOR
THE NIGHT...FINALLY DIMINISHING TO LESS THAN 10 KT BY LATE SAT
NIGHT. WITH OVERNIGHT LOWS DROPPING DOWN BACK TO NEAR NORMAL...ANY
PCPN OVER HUDSON RIVER VALLEY...INTERIOR CT AND NJ COULD BE IN THE
FORM OF SNOW SHOWERS...WITH A RAIN/SNOW MIX AT THE COAST. LITTLE
TO NO ACCUMULATION OF SNOW EXPECTED INLAND.

TEMPS RETURNING TO NEAR NORMAL...WITH TEMPS BELOW FREEZING
INLAND...AND IN THE LOWER 30S ALONG THE COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY THROUGH SUNDAY GFS AND ECMWF SIMILAR IN TIMING AND
PLACEMENT OF THE LOW MOVING THROUGH NEW ENGLAND INTO SOUTHEASTERN
CANADA...WHILE THE NAM IS A LITTLE SLOWER...WEAKER...AND FARTHER
EAST THAN THE GFS AND ECMWF. WITH THE ZONAL FLOW SETTING UP HAVE
LEANED TOWARD THE FASTER SOLUTIONS. PLENTY OF COLD AIR BEHIND THE
LOW. COMBINATION OF SOME INSTABILITY IN THE COLD AIR...AND A GOOD
FETCH FROM LAKE ERIE WILL BE POSSIBLE FOR SOME SNOW SHOWERS INLAND
AND RAIN AND SNOW SHOWERS ALONG THE COAST DURING SATURDAY. HEIGHTS
BUILD SATURDAY NIGHT AND WILL END THE CHANCE OF SHOWERS.

MAINLY ZONAL FLOW SUNDAY THROUGH TUESDAY. A WEAK WAVE QUICKLY MOVES
THROUGH MONDAY NIGHT WHILE AT THE SURFACE A WEAK LOW PASSES SOUTH OF
THE REGION...WILL HAVE A SLIGHT CHANCE OF LIGHT SNOW MONDAY NIGHT.

WITH MODEL DISCREPANCIES TUESDAY THROUGH THURSDAY WITH THE GFS
ENSEMBLES AND ECMWF ENSEMBLES MORE REASONABLE AND TO MAINTAIN
FORECAST CONTINUITY HAVE USED THE HPC GUIDANCE. STILL LOOKING AT
ANOTHER STORM APPROACHING FROM THE SOUTH INLAND WEDNESDAY NIGHT
INTO THURSDAY...WITH A POTENTIAL COASTAL STORM DEVELOPING
THURSDAY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
***HIGH IMPACT AVIATION WX EVENT EARLY THIS AM***

DETERIORATING CONDS EXPECTED OVERNIGHT WITH STRENGTHENING SE WINDS
AND INCREASING RAIN SHOWER ACTIVITY EARLY THIS MORNING.

STRONG SE FLOW...HEAVY RAIN...AND IFR CIGS ALONG AND AHEAD OF COLD
FRONT FROM 09Z TO 15Z FOR THE NYC AND LOWER HUDSON VALLEY
TERMINALS...AND 11Z TO 17Z FOR THE EASTERN TERMINALS. GUSTS 40 TO
50 KT...ALONG WITH LLWS WITH 60 TO 80 KT SE WINDS FROM 1 TO 2
KFT. ISOLATED TSRA NOT OUT OF THE QUESTION...BUT THE PROBABILITY
IS LOW.

WIND SHIFT TO THE SW EXPECTED AROUND 14Z-15Z EXPECTED ACROSS NYC/NJ
TERMINALS...WITH GRADUAL IMPROVEMENT TO VFR THROUGH THE LATE
MORNING. BRIEF MVFR CIGS POSSIBLE IN WIDELY SCATTERED RA/SN SHOWERS
LATE THIS AFTERNOON INTO THIS EVENING.

STRONG WSW FLOW EXPECTED THROUGH THE AFTERNOON...WITH GUSTS AROUND
30 KT. WINDS WILL REMAIN STRONG ACROSS THE CITY TERMINALS
TONIGHT...SUBSIDING A BIT ACROSS OUTLYING TERMINALS BUT LIKELY
REMAINING GUSTY.

OUTLOOK FOR 06Z SAT THROUGH TUESDAY...

.LATE TONIGHT...VFR. BRISK SW-W FLOW 15KT G20-25 KT CONTINUING
OVERNIGHT. SLIGHTLY STRONGER ACROSS CITY TERMINALS. SNOW
FLURRIES...ESPECIALLY NORTH.

.SAT...VFR. STRONG WNW WINDS 20-25G35-40KT. SNOW FLURRIES AND/OR
RAIN/SNOW SHOWERS...ESPECIALLY NORTH.

.SUN...MAINLY VFR. BRISK WNW FLOW 15-20G25-30KT.

.MON...VFR. CIGS BKN040-050 AND ISOLD RAIN/SNOW
SHOWERS. ANY SNOW SHOWERS WILL BE NORTH OF THE CITY IN THE AFT.
BRISK SW-W FLOW 15-25G25-30 KT.

MON NIGHT/TUE...SUB-VFR POSSIBLE IN LIGHT PCPN.

&&

.MARINE...
A STORM WARNING REMAINS ON ALL WATERS FOR FREQUENT GUSTS UP TO 50
KT AHEAD OF A STRONG COLD FRONT THIS MORNING...ESPECIALLY WITH A
HEAVY RAIN BAND ACCOMPANYING THE FRONTAL PASSAGE. SEAS SHOULD
BUILD TO 11-15 FT ON THE OCEAN AND TO 6-8 FT ON LI SOUND BY FRIDAY
MORNING.

GALES WILL LIKELY CONTINUE ON THE OCEAN AFTER COLD FROPA FRI
AFTERNOON AND NIGHT...WITH SCA CONDS ON THE SOUND/HARBOR/BAYS.

STRONG AND GUSTY WINDS WILL CONTINUES ON THE BACK SIDE OF THE DEEP
LOW MOVING INTO NEW ENGLAND SATURDAY. GALE FORCE WIND GUSTS ON THE
OCEAN WATERS ARE ALMOST CERTAIN WITH SOME GUSTS POSSIBLY APPROACHING
STORM FORCE. WITH THE HIGHER CONFIDENCE IN THE GALE WINDS SATURDAY
WILL EXTEND THE WARNING ON THE OCEAN WATERS. GALE FORCE WINDS ON THE
OCEAN WILL EXTEND INTO AT LEAST EARLY SATURDAY NIGHT...DEPENDING ON
HOW QUICKLY THE LOW MOVES NORTHEAST AND HIGH PRESSURE BUILDS IN
BEHIND THE LOW. ON THE REMAINDER OF THE WATERS GUSTS TO AT LEAST
SMALL CRAFT LEVELS WILL BE LIKELY SATURDAY INTO SATURDAY NIGHT. THEN
WILL TAKE INTO SUNDAY NIGHT FOR GUSTS ON THE FORECAST WATERS TO
DIMINISH BELOW SMALL CRAFT LEVELS. SEAS ON THE OCEAN WATERS WILL
ALSO SUBSIDE BELOW SMALL CRAFT LEVELS SUNDAY NIGHT.

WITH HIGH PRESSURE OVER THE AREA WINDS AND SEAS WILL BE BELOW SMALL
CRAFT LEVELS MONDAY THROUGH TUESDAY NIGHT.

&&

.HYDROLOGY...
LOW PRES WILL BRING MODERATE TO HEAVY RAIN TONIGHT THROUGH EARLY
FRIDAY AFTERNOON. 1 TO 1.5 INCHES QPF EXPECTED DURING THIS
TIME...BUT HIGHER AMOUNTS ARE POSSIBLE IN CONVECTION AND IN THE
HIGHER ELEVATIONS DUE TO UPSLOPE FLOW . URBAN/STREET FLOODING
POSSIBLE IN LOW LYING AREAS...WITH A CHANCE FOR FLASH FLOODING
IN ANY CONVECTION. SOME OF THE SMALLER STREAMS AND RIVERS MAY ALSO
EXPERIENCE RAPID RISES TO NEAR BANK FULL AS WELL.

&&

.TIDES/COASTAL FLOODING...
A STRONG COLD FRONT WILL SWEEP ACROSS LATE TONIGHT THROUGH FRIDAY
MORNING...PRECEDED BY STRONG ONSHORE FLOW. STORM SURGE AT HIGH
TIDE WOULD HAVE TO AVERAGE 2-2.5 FT TO REACH MINOR THRESHOLDS.

THE STRONGEST WINDS LOOK TO COINCIDE WITH HIGH TIDE ACROSS THE
WESTERN LI SOUND LOCALES. MINOR COASTAL FLOODING BENCHMARKS ARE
EXPECTED TO BE EXCEEDED ALONG THE SE AND S FACING COASTS OF
WESTERN AND CENTRAL LONG ISLAND SOUND...WITH ENHANCEMENT OF
INUNDATION FROM WAVE ACTION INTO THESE COASTAL AREAS. WILL ISSUE A
COASTAL FLOOD ADVISORY FOR THESE AREAS.

FOR THE REMAINDER OF THE COASTAL AREA...EARLIER TIMING OF HIGH
TIDE SHOULD KEEP WATER LEVELS MAINLY BELOW MINOR BENCHMARKS...BUT
HIGH WAVE ACTION MAY CAUSE MINOR INUNDATION ALONG VULNERABLE S AND
SE FACING COASTAL AREAS. WILL ADDRESS WITH A COASTAL FLOOD STATEMENT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING FROM 4 AM EARLY THIS MORNING TO NOON EST
     TODAY FOR CTZ007>012.
     WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO NOON EST TODAY
     FOR CTZ005-006.
     COASTAL FLOOD ADVISORY FROM 4 AM TO 7 AM EST THIS MORNING FOR
     CTZ009-010.
NY...HIGH WIND WARNING FROM 4 AM EARLY THIS MORNING TO NOON EST
     TODAY FOR NYZ071>075-078>081-176>179.
     WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO NOON EST TODAY
     FOR NYZ067>070.
     COASTAL FLOOD ADVISORY FROM 4 AM TO 7 AM EST THIS MORNING FOR
     NYZ071-073.
NJ...HIGH WIND WARNING FROM 4 AM EARLY THIS MORNING TO NOON EST
     TODAY FOR NJZ006-104-106-108.
     WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO NOON EST TODAY
     FOR NJZ002-004-103-105-107.
MARINE...STORM WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...GOODMAN/SEARS/MET
NEAR TERM...JC/GOODMAN/SEARS
SHORT TERM...SEARS
LONG TERM...MET
AVIATION...NV
MARINE...GOODMAN/SEARS/MET
HYDROLOGY...GOODMAN/SEARS/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 20, 10:22 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1022 PM EST THU DEC 20 2012

CTZ007-008-011-012-NJZ006-104-106-108-NYZ072-074-075-078>081-176>179-
220330-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-EASTERN BERGEN-EASTERN ESSEX-
EASTERN UNION-NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1022 PM EST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-NJZ002-004-103-105-107-NYZ067>070-220330-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
1022 PM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-220330-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1022 PM EST THU DEC 20 2012

...STORM WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NYZ071-073-220330-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-BRONX-
1022 PM EST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO NOON EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 AM TO 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Kings (Brooklyn)

When
December 21, 3:00 AM EST to 9:00 AM EST
Where
Kings (Brooklyn) forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

High winds knocked down scaffolding at Bay Parkway and 72nd street at 3:17 am. Scaffold collapsed at 47th and 8th Avenues at 4:30 am.

High Wind, Northern Queens

When
December 21, 7:00 AM EST to 10:00 AM EST
Where
Northern Queens forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A wind gust up to 61 mph was measured by the ASOS at Laguardia Airport at 7:59 am.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421782, 421783.